Kansas, 2006

Tornadoes and Hail in Kansas, April 15, 2006

April 15, 2006 · NWS TOP · 18 events in 7 counties and zones

10 hail, 5 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 15, 2:23 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 15, 2:23 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SAT APR 15 2006

.DISCUSSION...

DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING
THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST
OF A LINE FROM MHK TO EMP.  STRONG CAP ON 18Z TOP SOUNDING WILL
WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER
CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME.  BEST CHANCE FOR
SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD
OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR
ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED
CONVECTION TO FORM.  RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE
FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING.  REFERENCE TOR
WATCH 190 FOR MORE INFO.

GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION
ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR
NORTHEAST THIS EVENING.  RUC AND PARALLEL NAM WOULD GENERATE
THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD
EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT
CHANCE IN EAST CENTRAL KANSAS.

LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON
SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY.  WRAPAROUND
MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING
TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE.  THERE IS
A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER
AND EARLY IN THE DAY.

GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH
OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM.
THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING
FORECAST.

THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO
VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS
BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE
LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE
INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE
LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN
KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO
THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S ON MONDAY.

NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER
TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES
ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR
TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER
BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW
MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT
WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE
WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES
ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL
KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 15, 2:21 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SAT APR 15 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
321 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE
DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA
BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE
HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS
ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY
ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME
CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH
CATEGORY ACROSS THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS
NORTH CENTRAL AND NORTHEASTERN KANSAS.

In the hours before

Special weather statement, Apr 15, 2:45 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT APR 15 2006

KSZ009-021-152130-
CLAY-WASHINGTON-
345 PM CDT SAT APR 15 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON AND CLAY COUNTIES UNTIL
430 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED NEAR VINING...OR ABOUT 15
MILES NORTHWEST OF CLAY CENTER...DEVELOPING...AND THEN MOVING NORTH
AT 50 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BARNES...GREENLEAF...
WASHINGTON...MORROWVILLE...HADDAM...HANOVER AND HOLLENBERG.

A TORNADO WATCH IS ALSO IN EFFECT.  STAY TUNED TO WEATHER RADIO OR
OTHER MEDIA OUTLETS IN CASE A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Washington

When
April 15, 2:49 PM CST
Where
Washington County, 8 mi N of Morrowville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -97.167

Hail, Washington

When
April 15, 2:58 PM CST
Where
Washington County, Morrowville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -97.167

Thunderstorm Wind, Washington

When
April 15, 3:10 PM CST
Where
Washington County, Hanover
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -96.883

Fallen large tree limbs caused a transformer fire.

Hail, Marshall

When
April 15, 3:45 PM CST
Where
Marshall County, Marysville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -96.650

Hail, Marshall

When
April 15, 4:08 PM CST
Where
Marshall County, 7 mi ENE of Marysville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -96.533

Hail, Marshall

When
April 15, 4:12 PM CST
Where
Marshall County, 7 mi ENE of Marysville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -96.533

Hail, Pottawatomie

When
April 15, 4:15 PM CST
Where
Pottawatomie County, St George
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.433

Hail, Pottawatomie

When
April 15, 4:20 PM CST
Where
Pottawatomie County, 6 mi NNW of St George
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -96.483

Hail, Pottawatomie

When
April 15, 4:36 PM CST
Where
Pottawatomie County, 6 mi S of Onaga
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -96.167

Thunderstorm Wind, Nemaha

When
April 15, 4:40 PM CST
Where
Nemaha County, 8 mi WSW of Seneca
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -96.200

Thunderstorm Wind, Nemaha

When
April 15, 4:41 PM CST
Where
Nemaha County, 1 mi N of Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -96.133

Thunderstorm Wind, Nemaha

When
April 15, 4:47 PM CST
Where
Nemaha County, 5 mi SSE of Seneca
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.767, -96.033

Tornado, Pottawatomie

When
April 15, 4:48 PM CST
Where
Pottawatomie County, 2 mi E of Onaga
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -96.133

Law enforcement reported a brief tornado touchdown at 4:48 pm cst 2 miles east of Onaga. The tornado caused no damage. It was an F0 tornado with a path width of 50 yards or less and was on the ground for a tenth of a mile. The tornado formed from a parent supercell thunderstorm.

Hail, Pottawatomie

When
April 15, 4:51 PM CST
Where
Pottawatomie County, 1 mi W of Havensville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -96.100

Hail, Nemaha

When
April 15, 5:13 PM CST
Where
Nemaha County, 5 mi SSE of Goff
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -95.883

Thunderstorm Wind, Wabaunsee

When
April 15, 5:15 PM CST
Where
Wabaunsee County, 1 mi SE of Eskridge
Measured
67 kt (77 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.833, -96.083

Ten inch live tree limb blown down. Small trees also downed.

Tornado, Jackson

When
April 15, 5:20 PM CST to 5:36 PM CST
Where
Jackson County, 4 mi NE of Circleville
Rating
F0
Path length
10 mi
Path width
100 yd
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
39.533, -95.817

This F0 tornado touched down 3.5 miles northeast of Circleville, damaging some outbuildings and trees. It countinued moving northeast for 10 miles through Jackson County, passing through the northwest side of Netawaka before crossing into Brown County approximately 3 miles north of Whiting. At times it was 100 yards wide, and was spawned from a supercell thunderstorm. It caused approximately 75,000 dollars damage to outbuildings.

Tornado, Brown

When
April 15, 5:36 PM CST
Where
Brown County, 3 mi W of Horton
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
39.667, -95.583

This F0 tornado moved 10 miles through Jackson County before crossing the border into Brown County 3 miles west of Horton. At times, it was 100 yards wide, and was spawned from a supercell thunderstorm. No damage was noted in Brown County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504276, 5504277, 5504278, 5504279, 5504280, 5504281, 5504282, 5504361, 5504362, 5504363, 5504364, 5504365, 5504366, 5504367, 5504368, 5504369, 5504370, 5504371.